Kansas, 2018

High Wind in Kansas, March 16, 2018

March 16, 2018 · NWS GLD · 1 event in 1 county or zone

High winds on the backside of an upper level storm system, behind a cold front, reached ground during the afternoon. The peak gust was 78 MPH at Leoti.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds on the backside of an upper level storm system, behind a cold front, reached ground during the afternoon. The peak gust was 78 MPH at Leoti.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 16, 10:30 AM CST, 1 hour earlier.

Area forecast discussion, Mar 16, 10:30 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
1030 AM MDT Fri Mar 16 2018

.UPDATE...
Issued at 332 AM MDT Fri Mar 16 2018

Update to forecast for addition of thunderstorm chances Sunday
evening. This follows issuance from SPC D3 outlook show Marginal
Risk for eastern portions of the CWA...with some general thunder
probabilities for the remainder of the CWA.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 311 AM MDT Fri Mar 16 2018

Across the Tri State region this morning...skies are cloudy as a
surface low moves slowly across the area. Temps are ranging widely
with 30s to near 40F west with northerly flow over the area...to the
50s east where southerly flow persists on the east side of the low.

Precipitation is starting to fill in over the CWA as the low complex
continues trek east-northeastward. Looking for temps to remain in
check to keep rain as main p-type with some light snow showers west
over NE CO....with less than a half inch accum. Looking for precip
to taper from west to east thru the day.

Other wx concern for the CWA today will be the strong gradient winds
that will mix at times to bring sustained numbers near 25 to 50 mph
with gusts nearing 70 mph. Have continued High Wind Warning because
of this. Those areas seeing these high winds along with little to no
precip...could see blowing dust crop up.

From tonight on thru Saturday night...amplified H5 ridge
building/moving over the Plains region will provide dry conditions
before the next round of precip affects the region.

Near critical fire wx conditions will persist over NE CO Saturday
afternoon w/ RH readings in the mid to upper teens.

For Sunday and Sunday night...expected dry conditions during the day
to give way to a quick moving surface low/shortwave that models
shift across the Southern Plains along the KS/OK border. With the
CWA on the north side of this system as it moves east...and ample
QPF feeding into the area...expecting rain to change to snow going
into the evening hours Sunday as cold air wraps into the area. There
looks to be some weak instability on the warm side of the system
with the possibility of convection...especially for eastern zones.
SPC currently has this area in a Marginal Risk for severe. Will hold
off on mention of thunder to allow next shift fresh look to see if
instability is consistent.

For temps...increasing trend for daytime highs with ridge moving
over the area. this will start off as 50s on Friday to 60s by
Sunday. Overnight lows will trend up as well with 20s tonight and
30s this weekend.

.LONG TERM...(Monday through Friday)
Issued at 348 AM MDT Fri Mar16 2018

Rain and snow showers will continue on Monday into Monday night.
With additional totals up to an inch. Tuesday, winds shift to the
northwest increasing CAA into the area. Expecting strong winds to
persist a bit, but with such wet post frontal conditions not
expecting any fire weather concerns for the area on Tuesday and
Wednesday. Thursday, may be a concern as the Tri-State area will
have dried out and temperatures climb to the mid to upper 60s.

Friday, could be our next potential system, but model guidance in
the far extended still doesn't agree. Went straight superblend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1030 AM MDT Fri Mar 16 2018

KGLD, mvfr cigs possible through 20z then vfr conditions for the
rest of the period. Wraparound cloudiness may produce some mvfr
cigs for a few hours after taf issuance with northwest winds
gusting near 50kts. For tonight winds slowly back to the west
under perhaps a few high clouds. On Saturday winds slowly back to
the southeast and approach 10kts toward the end of the period.

KMCK, ifr cigs with reduced visibilities in light to possibly
moderate rain expected from taf issuance through about 23z with
winds gusting 35 to possibly 40kts from the northwest. After 00z
vfr conditions return with winds slowly backing to the west at
speeds under 5kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ001-002-013>015-027>029-041-042.

CO...High Wind Warning until 7 PM MDT this evening for COZ090>092.

NE...High Wind Warning until 7 PM MDT this evening for NEZ079.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...EV
AVIATION...99
Hazardous weather outlook, Mar 16, 4:01 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
401 AM MDT Fri Mar 16 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
401 AM MDT Fri Mar 16 2018 /501 AM CDT Fri Mar 16 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Snow is possible across Northeast Colorado this morning. An inch or
less of accumulation is possible. Any snow that does fall will
combine with northwest winds gusting to 35 mph to produce a chance of
some blowing snow and reduced visibilities.

A High Wind Warning is in effect for much of the area Friday.
Northwest winds of 30 to 45 mph with gusts over 60 mph are expected.
The strong winds may produce some blowing dust and reduced
visibilities, especially for areas that dont receive wetting
moisture.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Near critical fire weather conditions are possible Saturday across
far eastern Colorado.

There is a Marginal Risk for Severe weather Sunday evening for
central and eastern portions of the area.

Accumulating snowfall is possible for areas along and west of Highway
25 Sunday night into Monday. Highest potential for snowfall will be
in NE Colorado where a couple inches is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Local storm report, Mar 16, 5:49 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
549 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND GST 3 SE WESKAN             38.82N 101.93W
03/15/2018  M62.00 MPH       WALLACE            KS   MESONET

0816 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
03/15/2018  M57.00 MPH       WALLACE            KS   MESONET

0816 PM     NON-TSTM WND GST 9 NNE TRIBUNE           38.60N 101.70W
03/15/2018  M50.00 MPH       GREELEY            KS   MESONET

0823 PM     NON-TSTM WND GST 3 SE WESKAN             38.82N 101.93W
03/15/2018  M76.00 MPH       WALLACE            KS   MESONET

0833 PM     NON-TSTM WND GST 2 WNW SHARON SPRINGS    38.90N 101.78W
03/15/2018  M53.00 MPH       WALLACE            KS   MESONET

0850 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
03/15/2018  M58.00 MPH       SHERMAN            KS   ASOS

0855 PM     NON-TSTM WND GST WRAY                    40.08N 102.23W
03/15/2018  M59.00 MPH       YUMA               CO   AWOS

&&

EVICKERY
Local storm report, Mar 16, 8:50 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     NON-TSTM WND GST 2 S LEOTI               38.46N 101.36W
03/16/2018  M50 MPH          WICHITA            KS   MESONET

&&
Local storm report, Mar 16, 9:58 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
03/16/2018  M51 MPH          LOGAN              KS   AWOS

&&
Local storm report, Mar 16, 10:49 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     NON-TSTM WND GST 4 E HORACE              38.47N 101.72W
03/16/2018  M50 MPH          GREELEY            KS   MESONET

&&
Local storm report, Mar 16, 10:55 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     NON-TSTM WND GST TRIBUNE                 38.47N 101.75W
03/16/2018  M52 MPH          GREELEY            KS   AWOS

&&
Local storm report, Mar 16, 11:10 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     NON-TSTM WND GST 3 SE WESKAN             38.82N 101.93W
03/16/2018  M53 MPH          WALLACE            KS   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wichita

When
March 16, 11:30 AM CST to 3:30 PM CST
Where
Wichita forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744747.